FREE subscriptions for doctors and students... click here
You have 3 more open access pages.
- NSAIDs have become the most frequent cause of drug induced renal damage
in clinical practice (1)
- long-term NSAID treatment may lead to the development of an analgesic nephropathy with chronic interstitial nephritis - however papillary necrosis and extra-renal features are less common (2); it has been suggested that the risk of analgesic nephropathy may be less with simple analgesic mixtures because these do not contain a habituating agent (3)
- NSAIDs may, less commonly, lead to acute renal failure secondary to an
acute allergic interstitial nephritis
- this form of analgesic nephropathy usually results in heavy proteinuria.
Occasionally there may be other features of allergy such as skin rash
- histology typically reveals acute interstitial inflammation and features
of minimal change glomerulonephritis
- NSAID-associated allergic interstitial nephritis may develop several
months after the initiation of NSAID treatment. Withdrawal of the NSAID
may lead to a gradual reduction in proteinuria and improvement in renal
function. However full recovery may not occur
- high dose steroid therapy is often used in the management of allergic
- (1) Pugliese F, Cinotti GA (1997). Nonsteroidal anti-inflammatory drugs
(NSAIDs) and the kidney. Nephrol Dial Transplant, 12, 386-8.
- (2) Prescribers' Journal (2000), 40 (2), 151-156.
- (3) McLaughlin JK et al (1998). Analgesic use and chronic renal failure:
a critical review of the epidemiological literature. Kidney Int, 54, 679-86.
Last reviewed 01/2018